Rare case of Gallbladder hemorrhage during edoxaban therapy: a report
Dr Hideya Itagaki at the Department of General Surgery, Honjou Daiichi Hospital, 110 Iwabuchishita, Yurihonnjou, Akita, Japan and colleagues have reported a rare case of Gallbladder haemorrhage during edoxaban therapy. The case has appeared in the Journal of Medical Case Reports.
Edoxaban is an orally administered anticoagulant treatment that is used in patients with cerebral infarction, venous thrombosis, or other conditions, with a reported incidence of gastrointestinal haemorrhage at approximately 1%.
An 86-year-old Japanese woman visited the gastrointestinal department at our institution because of the chief complaint of melena that had lasted for a week. She had visited a local doctor and had received a prescription for the H2 receptor antagonist Protecadin (lafutidine) but decided to visit our institution after seeing that the melena persisted. She was taking carvedilol (5 mg/day) and edoxaban (30 mg/day) for her preexisting conditions which included hypertension and embolic cerebral infarction. Edoxaban was used for infarction prevention. We did not find hypotension, tachycardia, or abdominal pain during a physical examination upon admission, but the paleness of her palpebral conjunctiva suggested the presence of anaemia.
Her blood test results indicated severe anaemia with red blood cells (RBC) at 1.7 × 106/μL, haemoglobin (Hb) at 4.7 g/dL, and her blood urea nitrogen (BUN)/creatine ratio (52.1 mg/dL versus 1.29 mg/dL) indicated dissociation. Thus, we suspected an upper gastrointestinal haemorrhage and conducted an upper gastrointestinal endoscopy on the following day. We did not find a clear ulcerated lesion during an upper endoscopy; however, hemobilia was suspected due to such findings as bile and fresh blood at the duodenal bulb and more distal regions. We also performed an ultrasound examination on the following day, yielding no clear findings. We transfused our patient for the anaemia caused by the hemobilia, and a computed tomography (CT) scan on the ninth hospitalization day due to the persistent Hb reductions revealed a high-density image in her gallbladder fundus (Fig. 1), diagnosed as a gallbladder haemorrhage.
We discharged our patient on the 30th hospitalization day after confirming a lack of haemorrhage by upper gastrointestinal endoscopy. Edoxaban was stopped until upper gastrointestinal endoscopy confirmed no bleeding, and resumed after discharge. A magnetic resonance cholangiopancreatography (MRCP) 2 weeks after discharge confirmed the absence of biliary stenosis or pancreaticobiliary maljunction. One month after the discharge, she underwent a laparoscopic cholecystectomy. The pathological findings included mild chronic cholecystitis, without false aneurysms or tumorous lesions (Figs. 2 and 3). For 5 months after surgery, she has not had anaemia, and we follow her on an out-patient basis at our institution.
Journal of Medical Case Reports
For more details click on the link: https://doi.org/10.1186/s13256-019-2328-9